Suspension Of Fenspiride Medicines Due To Potential Risk Of Heart Rhythm Problems

Author:Singh & Associates
Profession:Singh & Associates
 
FREE EXCERPT

On January 15, 2019 European Medicine Agency (EMA)'s Pharmacovigilance Risk Assessment Committee (PRAC) recommended an EU-wide suspension of fenspiride medicines due to the risk of QT prolongation and torsades de pointes (abnormalities of the heart's electrical activity that may lead to heart rhythm disturbances)1.

PRAC, in its February meeting, announced the suspension as a precautionary measure to protect patients while it reviews cases of heart rhythm problems which have been reported in patients who have taken these medicines in the past, and make recommendations on the action to be taken on marketing authorisations for fenspiride medicines across the EU.

The provisional suspension of fenspiride medicines is based on recent nonclinical studies (hERG channel binding and in vitro animal model studies) that showed that fenspiride has the potential to increase QT intervals in humans. This data was supportive of a previously suspected link between fenspiride and QT prolongation/ torsades de pointes in humans, which was based on a limited number of case reports.

The committee also informed patients and healthcare professionals that cough medicines containing fenspiride could cause sudden serious heart rhythm problems. It further advised them to stop using these medicines till the urgent EU safety review by authorities reaches a final conclusion. Healthcare professionals will be informed in writing about the suspension, and further information will be provided as needed and once the review has concluded.

About Fenspiride

Fenspiride medicines are available as syrup or tablets and used in adults and children from the age of 2 years to relieve cough resulting from lung diseases. In...

To continue reading

REQUEST YOUR TRIAL